SSRIs: Emotional Detachment: Personality Changes & Reduction in Positive…

Paragraph two reads:  “A recent study published in the
British Journal of Psychiatry found that the majority of
patients taking SSRIs experienced emotional detachment, feelings of
indifference, personality changes,
and a reduction in

positive and negative emotions.[1]”

http://www.medscape.com/viewarticle/716929

Physicians Are Talking About: Selective Serotonin Reuptake Inhibitors and
the Choice to Numb Out

Nancy R. Terry

Authors and
Disclosures

Posted: 02/18/2010

Selective serotonin reuptake
inhibitors (SSRIs), mainstays of psychopharmacology, effectively eliminate
suicidal ideation — not to mention feelings of exhilaration, caring, and
desire.

A recent study published in the British Journal of
Psychiatry
found that the majority of patients taking SSRIs experienced

emotional detachment, feelings of indifference, personality changes, and a
reduction in positive and negative emotions.[1]

Currently,
tens of millions of patients in the United States take SSRIs daily. However,
evidence pertaining to the long-term effects of these drugs is scant. “In a few
decades, as many as 15% of the world’s population might be on SSRIs,” comments a
psychiatrist. “Although the suicide rate might decrease, I wonder what the
long-term effect will be.”

The conjecture posited on Medscape’s Physician
Connect (MPC), an all-physician discussion board, launches a discussion about
the apparent choice in SSRI use — to be crippled by depression or functional
and emotionally numb.

MPC contributors commented that their anecdotal
experience aligns with that of the British study.

In several patients on
long-term SSRIs, I have noticed some subtle personality changes,” says a
psychiatrist. “Of course, there’s no way of ascertaining cause and effect
without a good, long-term study, but this is what I’ve observed: (1) SSRIs

decrease pain (irritability, depression) but also seem to increase the threshold
for what constitutes an exciting event (a person needs more novelty than
previously for the same effect); and (2) SSRIs increase apathy and have the
potential to decrease empathy.”

“It would be unrealistic,” adds another
psychiatrist, “to think that taking a medication which significantly impacts a
major neurotransmitter would not have, in some cases if not many, a significant
effect on a person’s personality, either short- or long-term.” The psychiatrist
comments that case studies documented in Peter Kramer’s book Listening to
Prozac
indicate that SSRIs strongly impact a patient’s feeling of “caring,”
which can affect the patient’s relationships with friends and family.

An
endocrinologist suggests that his colleagues view the film Numb, which
documents filmmaker Phil Lawrence’s struggle to stop taking the popular SSRI
Paxil. In the trailer for the film, Lawrence says, “I’m flatlined. This isn’t
me. This is me on Paxil®.”[2]

“These are the
wonder drugs of psychiatry,” argues a psychiatrist. “They continue to benefit
people over the long term, even at low doses. They help with anxiety, much more
robustly than with depression, but they help in depression too. If I had my way
Prozac®, Zoloft®, and Celexa® would be sold
over the counter.” The psychiatrist comments that the life-time prevalence of
depression is between 15% and 30%,[3] and most people remain
untreated for fear of persecution and judgment formation about their need to
take antidepressant drugs. Over-the-counter distribution, he reasons, would make

SSRIs more readily available to people who need them.

“I disagree about
the OTC [over-the-counter] issue,” replies Stephen Grcevich, MD, a child and
adolescent psychiatrist. “I think there are untoward effects of SSRIs that are
still poorly understood, such as the very small but statistically significant
risk of suicidal behavior in persons aged 25 and under. We also saw a subgroup
of kids who displayed significant disinhibition and indifference to academics in
a large, open-label, federally funded study looking at SSRI safety.” He comments
that he hopes to present the study data at the 2010 annual meeting of the
American Academy of Child and Adolescent Psychiatry (AACAP).

An internist
who frequently prescribes SSRIs, reports that she repeatedly experienced
suicidal thoughts while taking an SSRI for depression. “I have been placed by my
physician on Lexapro® 3 times. In each instance, my mood lifted and
crying decreased. I could sleep. In 3 days’ time, I started having thoughts that
came out of the blue, such as ‘I want to drive off this bridge.’ Stopping the
medication stopped the thoughts.” She says that she tells her patients about
this potential side effect, but no patient has related having a similar
response.

SSRIs and then SNRIs [serotonin noradrenaline reuptake
inhibitors] nearly killed me,” says an obstetrician/gynecologist. “They caused
narcolepsy, and I fell asleep and drove off the road.” He comments that his
level of apathy while taking the drugs was so extreme as to appear parkinsonian.
In my opinion as a patient, mild to moderate depression should be treated by
cognitive behavioral therapy, not meds.”

A surgeon comments that, in many
cases, SSRIs are given to patients who are only mildly depressed. “The drugs are
given as mood elevators,” he says. “We essentially are giving out the drug for
the same reason people self-medicate or abuse alcohol.”

“I do agree we
are pushed to start meds too early on mild cases sometimes,” says a family
medicine physician. “We must ask the tough questions of patients about suicidal
thoughts to determine the severity of their illness. Then start a multipronged
approach to treatment and not just write a script and send them out the
door.”

A neurosurgeon comments that clearly there are a number of
questions about SSRIs that need to be addressed:

  • Should we treat mild depression knowing the risks?
  • Are we educating patients about the possibility that they will experience
    apathy?
  • Are we increasing the risk for substance abuse in patients who attempt to
    counterbalance induced conditions of apathy and boredom?
  • Are the artificially high levels of serotonin caused by the use of SSRIs
    chronically changing the brain and making it impossible to withdraw from these
    drugs?


“I agree that higher doses and long-term use does blunt
emotions,” says a pediatrician. “I used Effexor® for about 7 years
and tried to wean off during that time, but at very low doses would redevelop
extreme sadness that resolved when I upped the dose.” He says that working with
his psychiatrist, he switched to Wellbutrin® and now experiences a
wider range of appropriate emotions. “However, if I did not have another option,
I would prefer Effexor® side effects over the chronic anxiety and
sadness I experienced for much of my life without it.”

The authors of the
British study reported a similar finding. Many participants in the study
considered whether they should stop taking their medication, but viewed the side
effects as preferable to the illness for which they were being
treated.

“And that is the problem, isn’t it?” comments an MPC
contributor. “We just don’t have meds that treat without some side
effects.”

The full discussion can be accessed at http://boards.medscape.com/forums/.29f65335

References

882 total views, no views today